Ritalin and JHD - a case study

A child with JHD was diagnosed as ADHD and given Ritalin which exacerbated HD symptoms.

The article abstracted below presents the case of child with a CAG repeat count of 75 who was misdiagnosed with attention deficit disorder because the family history of HD was not initially disclosed. His JHD symptoms were exacerbated when he was prescribed methylphenidate which is more widely known by the brand name of Ritalin.

It is not known how Ritalin actually helps with genuine attention deficit disorder but it is thought that the mechanism might be through the increase of dopamine. Methylphenidate is a dopamine reuptake inhibitor which means that the level of this neurotransmitter is increased at the snapses. There is evidence that people with HD are abnormally sensitive to dopamine so it makes sense that a dopamine agonist would be harmful.

Marsha L. Miller, Ph.D.
Juvenile huntington disease exacerbated by methylphenidate: case report
Jeff L. Waugh, Van S. Miller, Robert S. Chudnow, and Michael Morgan Dowling
The authors describe the case of an 8-year-old boy, otherwise healthy, who presented with symptoms consistent with attention-deficit hyperactivity disorder (ADHD) and was started on a trial of methylphenidate. Within 4 weeks, he experienced a rapid decline in fine motor skills, with dysarthria, intention tremor, motor impersistence, and diffusely increased tone. Symptoms persisted despite cessation of methylphenidate. At that time, a paternal history of Huntington disease was disclosed. Molecular analysis revealed an expansion in CAG repeats to 75 copies, within the range characteristic of juvenile Huntington disease. This report raises the possibility that use of dopaminergic agonists in patients with a family history of Huntington disease may lead to clinical exacerbation of motor symptoms and/or unwitting diagnosis in an unprepared family.
Journal of Child Neurology 2008 Jul;23(7):807-9.